Alert archive / Texas / Flood Watches in 2021
Flood Watch 1, NWS Lubbock, TX
NWS Lubbock, TX issued this flood watch at May 30, 2021, 1:59 PM CDT for 24 counties in Texas. It took effect at May 30, 2021, 7:00 PM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2021, 1:59 PM CDT (18:59 UTC)
- In effect from
- May 30, 2021, 7:00 PM CDT
- Expired
- May 31, 2021, 4:26 PM CDT
- In force
- 21 hr
- Issued by
- NWS Lubbock, TX
- Flood severity
- None
All 24 counties
Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756 WGUS64 KLUB 301859 FFALUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lubbock TX 159 PM CDT Sun May 30 2021 TXZ021>044-311200- /O.NEW.KLUB.FA.A.0001.210531T0000Z-210531T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Turkey, Tulia, Guthrie, Denver City, Silverton, Lubbock, Cee Vee, Plains, Muleshoe, Spur, Whiteface, Dickens, Matador, Kirkland, Happy, Wolfforth, Quitaque, Lockney, ODonnell, Slaton, New Home, Friona, Lake Alan Henry, Olton, Hale Center, Dumont, Post, Memphis, Jayton, Sundown, Farwell, Childress, Paducah, Littlefield, Wellman, Plainview, Dimmitt, Aspermont, Meadow, Old Glory, Morton, Roaring Springs, Crosbyton, Brownfield, Bovina, Floydada, Tahoka, Ralls, Levelland, Amherst, and Hart 159 PM CDT Sun May 30 2021 ...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING... The National Weather Service in Lubbock has issued a * Flood Watch for Portions of northwest and the Panhandle of Texas, including the following areas, in northwest Texas, Bailey, Childress, Cochran, Cottle, Crosby, Dickens, Floyd, Garza, Hale, Hockley, Kent, King, Lamb, Lubbock, Lynn, Motley, Stonewall, Terry and Yoakum. In the Panhandle of Texas, Briscoe, Castro, Hall, Parmer and Swisher. * From 7 PM CDT this evening through Monday morning. * Severe thunderstorms capable of producing heavy rainfall will move over the South Plains, Rolling Plains, and extreme southern Texas Panhandle this evening and overnight. Rainfall rates of up to two to three inches per hour will be possible that could cause flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ 01
2 follow-up statements
643 WGUS64 KLUB 310737 FFALUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lubbock TX 237 AM CDT Mon May 31 2021 TXZ021>023-027>029-310845- /O.CAN.KLUB.FA.A.0001.000000T0000Z-210531T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Parmer-Castro-Swisher-Bailey-Lamb-Hale- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, and Hale Center 237 AM CDT Mon May 31 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of northwest Texas and the Panhandle of Texas has been cancelled as the threat for heavy rainfall has diminished. $$ TXZ033>044-311545- /O.EXT.KLUB.FA.A.0001.000000T0000Z-210531T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn- Garza-Kent-Stonewall- Including the cities of Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 237 AM CDT Mon May 31 2021 ...FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON... The Flood Watch is now in effect for * A portion of northwest Texas, including the following areas, Cochran, Crosby, Dickens, Garza, Hockley, Kent, King, Lubbock, Lynn, Stonewall, Terry, and Yoakum. * Through this afternoon * Thunderstorms capable of producing heavy rainfall will move to the east across the southern Rolling Plains early this morning. Thunderstorms are expected to redevelop across southeastern New Mexico and the southwestern South Plains later this morning and then move to the east through the afternoon. Rainfall rates of up to two to three inches per hour could cause flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ TXZ024>026-030>032-311200- /O.CON.KLUB.FA.A.0001.000000T0000Z-210531T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Briscoe-Hall-Childress-Floyd-Motley-Cottle- Including the cities of Silverton, Quitaque, Turkey, Memphis, Childress, Kirkland, Floydada, Lockney, Matador, Roaring Springs, Paducah, and Cee Vee 237 AM CDT Mon May 31 2021 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flood Watch continues for * Portions of northwest Texas and the Panhandle of Texas, including the following areas, in northwest Texas, Childress, Cottle, Floyd, and Motley. In the Panhandle of Texas, Briscoe and Hall. * Until 7 AM CDT this morning * Thunderstorms capable of producing heavy rainfall to the southeast across the extreme southeastern Panhandle and the norther Rolling Plains early this morning. Rainfall rates of up to two to three inches per hour could cause flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
081 WGUS64 KLUB 312126 FFALUB Flood Watch National Weather Service Lubbock TX 426 PM CDT Mon May 31 2021 TXZ033>044-312230- /O.CAN.KLUB.FA.A.0001.000000T0000Z-210531T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn- Garza-Kent-Stonewall- Including the cities of Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 426 PM CDT Mon May 31 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of the South Plains and Rolling Plains has been cancelled. The heavy rain, and threat for additional heavy rainfall, has ended. Although a few light showers remain possible through the evening hours, the risk for additional flooding rain has ended. Thus, the Flood Watch has been cancelled. Motorists should continue to heed road closures prompted by earlier heavy rain. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flood watch went out at May 30, 12:42 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 30, 12:42 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1242 PM CDT Sun May 30 2021 .AVIATION... IFR to MVFR CIGS will likely continue at KCDS for the next few hours or so. Elsewhere, CIGS have mostly lifted to VFR and are expected to remain there until thunderstorms this evening. Thunderstorms are likely for every TAF site this evening through early Monday morning. Thunderstorms will be widespread so confidence is high enough for a tempo group at all TAF sites for tonight. Precipitation and thunder activity is uncertain for Monday morning after 12Z but low CIGS can be expected again. && PREV DISCUSSION... /issued 335 AM CDT Sun May 30 2021/ SHORT TERM... 06Z upper air analysis reveals a low-amplitude, positively-tilted trough located over SoCal with the associated mid/upper-level low centered across the Great Basin. This has resulted in a gradual increase in difluent and divergent 250 mb flow over the Four Corners region as the trough axis begins to dig into Baja California with a jet streak approaching 90 kt rotating over the Mojave and Sonora Deserts. A secondary 250 mb jet streak at around 90 kt was analyzed rotating the northwestern Great Plains as a mid/upper-level low pivots over Saskatchewan. Meanwhile, a vigorous, mid-level shortwave trough was rotating across the central Great Plains this early morning as severe convection remains ongoing across the Texas Panhandle. Low clouds were steadily increasing in coverage and optical depth as a east-to-east-southeasterly upslope flow enhances boundary-layer moistening beneath a low-level jet near 30-40 kt analyzed on nearby SODAR data and objective analysis. An arcing band of weak convective showers is currently propagating eastward across the Texas/New Mexico state line, with a diffuse outflow boundary detected on satellite. The propagation of convective outflows from both the decaying showers crossing into the western South Plains and the severe convection across the western Texas Panhandle should be retarded somewhat from the strong southeasterly surface flow (at around 15-20 kt as per West Texas Mesonet and regional METAR data). At the surface, a quasi-stationary front remains anchored across central Texas, extending northwestward into the South Plains and Raton Mesa with a ~1006 mb cyclone located in southeastern Colorado. The stalled front will transition into a pseudo-warm front and move northeastward towards the 100th meridian in response to increasing warm air advection this afternoon ahead of the approaching shortwave trough ejecting out over the southwestern High Plains region. The development of a Mesoscale Convective System (MCS) is expected this afternoon across eastern New Mexico as low-level convergence increases tremendously beneath the ejecting shortwave trough within the right-entrance region of the aforementioned upper-level jet streak over the northern Great Plains. Initial convective development will not be cellular for long owing to the LCLs within the warmer air across eastern New Mexico, enhancing the potential magnitude of outflows and the strength of cold pools governing rapid upscale growth into a forward-propagating MCS. The threat for convective wind-damage will increase accordingly, with potential for severe gusts between 50-60 kt across the western South Plains and extreme southwestern Texas Panhandle. Localized, large hail events up to golf ball size will be possible early on in the convective event; however, as the evening/night progresses, the threat for large hail will gradually diminish as the warm cloud-layer depth increases and mid-level (L57) lapse rates weaken to <= 7.0 deg C/km amidst MUCAPE values approaching 2,000 J/kg despite ample deep- and cloud-layer shear. As the MCS matures and increases in forward-speed, the convective storm-scale hazards are expected to wane in intensity and areal coverage while transitioning into a heavy rain event. The aforementioned thermodynamic properties (i.e. increasing depth of the warm cloud-layer, weakening L57, tall MUCAPE ~2,000 J/kg, and strong low-level storm-relative inflow near 20-25 kt) amidst precipitable water content exceeding the 99th percentile will result in efficient, localized rain rates approaching 2-3 in/hr in the deepest cores within an environment favorable for MCS maintenance. Due to the recent rainfall across the CWA over the last week alone, this will lead to a very high threat for flash flooding, especially in areas that experience intense rain rates per hour. Soil moisture depth sensors as per the West Texas Mesonet this morning indicates a large portion of the CWA has water content of around one-quarter to one-third of an inch at respective depths of 2- and 8-inches below ground, with NASA SPoRT 0-40 cm soil moisture percentiles exceeding the 70th percentile across at least one-half to two-thirds of the Caprock and Rolling Plains. This will exacerbate the potential for runoff, especially across areas that experience intense rain rates per hour. However, the expected movement of the meso-beta-elements within the MCS will not be favorable for back-building/training as upshear Corfidi vectors are forecast to be nearly aligned to zero for most of the night, offsetting the potential for a higher end heavy rain event. The MCS is forecast to continue moving across the CWA by sunrise Monday, with the potential for rainfall accumulations of 1-3 inches and locally higher amounts possible. Sincavage LONG TERM... The overnight MCS will either push across the eastern zones at the beginning of the period Monday morning or will have just pushed to the east. Focus then shifts to redevelopment along linger outflow boundary, likely to extend west to east from southeastern New Mexico across the southern zones or just south into MAF's forecast area. Progged CAPE will remain tall but will be fairly reduced from antecedent conditions ahead of tonight's MCS. Meanwhile PWAT values remain steady suggesting both the severe and flooding potential will decrease relative to tonight's MCS. Motion is expected to be to the east. Will maintain high precip chances Monday afternoon and evening, favoring southern zones closer to the low level focus. Precipitation chances then decrease from Tuesday, although lingering low level moisture and weakness south of a building upper level ridge later in the week will support keeping some thunder mention through much of the remaining part of the forecast. Perhaps the next best chance for precipitation will come Tuesday and/or Wednesday nights as northwest flow aloft upstream from an upper trough over the mid-Mississippi Valley would support high terrain storms pushing to the southeast toward the forecast area. An amplifying upper ridge over the western CONUS late in the week will initially bring more of a northerly flow overhead which would keep NM storms to our west. Then as the ridge builds eastward over the Great Plains, a lingering weakness over West Texas and eastern New Mexico will negate the complete removal of precip mention from the forecast. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01
Hazardous weather outlook, May 30, 11:51 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1151 AM CDT Sun May 30 2021 TXZ021>044-311700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1151 AM CDT Sun May 30 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A line of thunderstorms, some severe, is expected to occur late this afternoon into the evening and affect the extreme southern Texas Panhandle, South Plains, and Rolling Plains. Heavy rainfall is expected. Rain rates within thunderstorms may locally exceed two to three inches per hour at times which will lead to a high threat of flooding, especially given the recent rainfall over the last week across the region. Damaging wind gusts up to 60 mph and large hail up to golf ball size will be possible initially, with the hail threat confined to isolated thunderstorms that form in the late afternoon. After thunderstorms form into a line, the main hazards will be flooding and localized damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread thunderstorms are expected Monday and Monday night. Decreasing instability will bring a decreased threat for severe weather. However, isolated strong thunderstorms could become marginally severe or produce locally heavy rainfall. Thunderstorm chances will continue Tuesday through Saturday, and these storms will bring a risk for severe weather each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:52 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 53 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.